Supratheraputic INR

Patient  takes Coumadin 9 mg daily for hx DVT/PE and is supposed to get INR checked weekly but has not had INR checked for 2-3 months as instructed by PCP.  The patient went to see PCP, blood work revealed a INR of 6.8, goal is 2-3 and was sent to the ED for evaluation.  Coumadin was held and patient was given Vitamin K 2.5mg PO once. 

Prolonged prothrombin time is an expected result when taking Coumadin.  As patient was not getting INR checked as instructed would this be coded as Coumadin poisoning or abnormal coagulation profile?

Appreciate any advice that can be provided.

Comments

  • edited June 27

    I would code the abnormal coagulation profile (for the elev INR) & add noncompliance to medical treatment (for patient not getting lab checked as instructed).  Unless the patient was taking too much of the coumadin or the prescription was wrong, I don't think you can code a poisoning--see CG CH 19.e.5.5b

  • Thank you for your suggestions!
Sign In or Register to comment.